Alabama, 2015Damaging Winds in Alabama, April 3, 2015
April 3, 2015 · NWS BMX · 5 events in 4 counties and zones
Strong to severe thunderstorms developed ahead of an approaching cold front. Bulk Shear values were high enough to promote rotating storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of an approaching cold front. Bulk Shear values were high enough to promote rotating storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 5:41 PM CST, 34 minutes earlier.
Area forecast discussion, Apr 3, 5:41 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT FRI APR 3 2015
.UPDATE...
AVIATION DISCUSSION.
&&
.DISCUSSION...
THE FORECAST FOR THIS AFTERNOON AND EVENING SEEMS FAIRLY
STRAIGHTFORWARD WITH STORMS EXPECTED TO INITIATE ALONG OR JUST
AHEAD OF A COLD FRONT ACROSS EASTERN ARKANSAS AND EVENTUALLY INTO
NORTHERN MISSISSIPPI AND NORTHWEST ALABAMA. A TONGUE OF HIGHER
QUALITY MOISTURE IS EVIDENT IN THAT REGION BASED ON VISIBLE
SATELLITE AND SURFACE OBSERVATIONS. MLCAPE OF 1000-1500 J/KG AND
WESTERLY DEEP-LAYER SHEAR OF 40-50 KT ORIENTED AT AROUND 45 DEG TO
THE ZONE OF DEVELOPMENT...SHOULD CONTRIBUTE TO A BROKEN LINE OF
STRONG TO SEVERE STORMS WITH SUPERCELLS AND BOWING SEGMENTS
CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH AND HAIL UP TO
1.5 INCHES IN DIAMETER. A BRIEF TORNADO CANNOT BE RULED OUT WHERE
STRONGER REAR INFLOW OCCURS...BUT THIS POTENTIAL SHOULD BE LIMITED
BY MODEST 0-1 KM SHEAR AND HELICITY AND HIGHER-THAN-OPTIMAL LCL
HEIGHTS. THE GREATEST RISK SHOULD BE CONFINED TO OUR NORTHWEST
COUNTIES FROM 6-9 PM AS STORMS INTERACT WITH ZONE OF ENHANCED
INSTABILITY. STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY APPROACH
THE I-59 CORRIDOR...WITH THE SEVERE THREAT ENDING AROUND MIDNIGHT.
IN THE WAKE OF THE COLD FRONT...THE WEEKEND SHOULD BE DRY FOR THE
MOST PART WITH TEMPERATURES RETURNING CLOSER TO NORMAL FOR BOTH
SATURDAY AND SUNDAY. A SERIES OF IMPULSES IN THE SOUTHERN STREAM
WILL MOVE TOWARD THE AREA BEGINNING LATE SUNDAY AFTERNOON WITH
RAIN CHANCES INCREASING SUBSTANTIALLY SUNDAY EVENING INTO MONDAY
ESPECIALLY ACROSS THE WEST AND NORTH. DEWPOINTS IN THE MID TO
UPPER 60S WILL BECOME WIDESPREAD BY TUESDAY AND WEDNESDAY...AND
MODELS SUGGEST THE SUBTROPICAL RIDGE TO OUR SOUTH WILL REMAIN FLAT
ENOUGH FOR DAILY AFTERNOON AND EVENING SHOWERS AND STORMS. EVEN
THOUGH WE ARE IN THE HEART OF SEVERE WEATHER SEASON...A LACK OF
DEEP-LAYER SHEAR SHOULD KEEP STORMS FROM BECOMING ORGANIZED AT
LEAST THROUGH MIDWEEK.
87/GRANTHAM
&&
.AVIATION...
00Z TAF DISCUSSION.
ISOLATED TSTORMS POSSIBLE FOR THE NEXT COUPLE HOURS...MAINLY NEAR
TCL AND BHM...BUT DO NOT HAVE ENOUGH CONFIDENCE IN THE TERMINAL
ACTUALLY BEING AFFECTED TO INCLUDE VCTS. BROKEN LINE OF TS WILL MOVE
FROM WEST TO EAST THIS EVENING AND OVERNIGHT...AFFECTING ALL
TERMINALS. HAVE TIMED OUT TSRA BASED ON CURRENT RADAR TRENDS AND
NEAR TERM GUIDANCE. DUE TO DECREASING INSTABILITY WITH TIME WILL
CONTINUE WITH SHRA AND ONLY VCTS FOR MGM/TOI. CIGS WILL DROP TO MVFR
WITH THE RAIN/STORMS AND THEN EVENTUALLY TO IFR IMMEDIATELY AFTER
THE FRONT WHILE WINDS SHIFT TO THE NW AND THEN N. VFR CONDITIONS ARE
EXPECTED TO RETURN TOMORROW MORNING...WITH GUSTY WINDS FROM THE
NORTH.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 47 64 37 67 51 / 80 0 0 10 60
ANNISTON 48 65 40 68 52 / 80 0 0 10 60
BIRMINGHAM 48 67 41 68 55 / 80 0 0 10 60
TUSCALOOSA 48 68 43 69 56 / 80 0 0 20 60
CALERA 49 68 43 70 55 / 80 0 0 10 50
AUBURN 55 69 43 69 54 / 60 10 0 10 40
MONTGOMERY 54 72 45 72 57 / 60 10 0 10 40
TROY 58 71 43 72 57 / 50 10 0 10 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
87/14
Hazardous weather outlook, Apr 3, 6:39 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 AM CDT FRI APR 3 2015
ALZ011>015-017>050-041545-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
739 AM CDT FRI APR 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND NORTH OF A LINE FROM LINDEN...TO
ALABASTER...TO JACKSONVILLE. THE THREAT TIME WILL BE FROM 6 PM
UNTIL MIDNIGHT. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY NORTH OF A LINE FROM ALICEVILLE TO JASPER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH THIS EVENING.
In the hours before
Special weather statement, Apr 3, 6:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT FRI APR 3 2015
ALZ011-040045-
MARION AL-
702 PM CDT FRI APR 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 745 PM CDT...
AT 702 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRVIEW...OR NEAR FULTON...MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR
CREEK...PINEY GROVE...UPPER BEAR CREEK RESERVOIR...TESSNER...
SHOTTSVILLE...PIGEYE...BEXAR...PEARCES MILL AND RANKIN FITE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3431 8764 3406 8764 3414 8820 3432 8817
TIME...MOT...LOC 0002Z 286DEG 41KT 3432 8833
56
Thunderstorm Wind, Marion
- When
- April 3, 6:15 PM CST to 6:17 PM CST
- Where
- Marion County, 2.76 mi N of Shottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.310, -88.130
A few trees uprooted and a shed was damaged in northwest Marion County.
Thunderstorm Wind, Marion
- When
- April 3, 6:22 PM CST to 6:23 PM CST
- Where
- Marion County, 6.34 mi ENE of Shottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -88.030
Numerous trees uprooted on Single Springs Church Road.
Thunderstorm Wind, Greene
- When
- April 3, 6:55 PM CST to 6:56 PM CST
- Where
- Greene County, Allison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -87.980
Several trees uprooted along Highway 11 between the towns of Boligee and Eutaw.
Thunderstorm Wind, Hale
- When
- April 3, 7:27 PM CST to 7:28 PM CST
- Where
- Hale County, 0.58 mi E of Akron
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -87.720
Roof damage to a house and an outbuilding destroyed near the intersection of County Road 21 and County Road 36. Fifteen to Twenty trees uprooted or snapped in the same area.
Thunderstorm Wind, Blount
- When
- April 3, 8:30 PM CST to 8:31 PM CST
- Where
- Blount County, 3.39 mi WNW of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.143, -86.572
Several trees uprooted along Black Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 20152 deaths · 1 injured · $40,000 · 50 kt wind · 42 events
- Flash Flooding and Flooding in West Virginia, April 3 to 4, 20151 death · $1.4 million · 9 events
- Tornadoes and Hail in Alabama, April 3, 20151 death · EF1 · 11 events
- Flash Flood in Missouri, April 3, 20151 death · $20,000 · 1 event
- Tornado and Hail in Tennessee, April 3, 2015$523,000 · EF0 · 44 events
- Hail and Damaging Winds in Tennessee, April 3, 2015$48,000 · 1 in hail · 12 events
- Flooding and Heavy Rain in Kentucky, April 3, 2015$26,000 · 22 events
- Hail and Damaging Winds in Kentucky, April 3, 2015$37,000 · 70 kt wind · 5 events
- Tornado in Georgia, April 3, 2015$5,000 · EF1 · 1 event
- Hail and Heavy Rain in Illinois, April 3, 20151 in hail · 4 events
- Frost and Freeze in Colorado, April 3, 20153 events
- Frost and Freeze in Oregon, April 3, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573946, 573954, 573955, 573956, 573957.